Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 190, NWS Pueblo, CO

July 23, 2007Conejos County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 2007, 5:45 PM MDT for Conejos County, Colorado. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2007, 5:45 PM MDT (23:45 UTC)
Expired
Jul 23, 2007, 5:52 PM MDT
In force
7 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Conejos County, CO

The radar

The Albuquerque radar (KABX), 211 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 232346
SVRPUB
COC021-240045-
/O.NEW.KPUB.SV.W.0190.070723T2345Z-070724T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
545 PM MDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CONEJOS COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 645 PM MDT...

* AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS      
  CENTERED NEAR ORTIZ...OR 32 MILES NORTHEAST OF CHAMA NEW    
  MEXICO...AND WAS MOVING TOWARD THE WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH
  CENTRAL CONEJOS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3695 10589 3712 10598 3700 10647 3675 10634

$$
1 follow-up statement
000 
WWUS55 KPUB 232352 RRA
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
553 PM MDT MON JUL 23 2007

COC021-240003-
/O.CAN.KPUB.SV.W.0190.000000T0000Z-070724T0045Z/
CONEJOS CO-
553 PM MDT MON JUL 23 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTH
CENTRAL CONEJOS COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3695 10589 3712 10598 3700 10647 3675 10634

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:03 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 3:03 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT MON JUL 23 2007

.SHORT TERM...
(TONIGHT AND TOMORROW)

CURRENTLY...VIS SAT PIX INDICATING Q BUILDING OVER THE MTNS AND ALSO
FAR E PLAINS AND PALMER DVD. DWPTS AROUND SEASONABLE VALUES OVER THE
PLAINS...WITH DWPTS A BIT HIGH OVER THE HIER TRRN (40S AND 50S).
RADAR IS JUST BEGINNING TO SHOW ECHOES OVER THE HIER TRRN. ON THE
LARGER SCALE...PV LOBE...AND ASSOCIATED TSRA...WERE LOCATED OVER
NE/KS/OK AND WAS MOVING SOUTHWESTWARD.

TONIGHT...IT APPEARS BRUNT OF FORCING (PV LOBE) WILL MOVE TO THE
SOUTH OF THE CWA...AND THIS SHOULD IN TURN LIMIT POPS ON THE PLAINS.
FOR NOW...KEPT A 10 POP OVER THE REGION FOR MAINLY THE EVENING
HOURS. OVER THE MTS...SHOWERS AND TSRA SHOULD BE WELL UNDERWAY BY
LATER THIS AFTERNOON AND INTO THE EVENING HOURS. ALTHOUGH ALL MTS
WILL SEE PRECIP...BELIEVE BEST CHANCE OF POPS WILL BE OVER THE SW
AND C MTNS ONCE AGAIN. SOME AREAS IN THE MTS...ESPECIALLY C
MTNS...HAVE SEE QUITE A BIT OF RAIN AND HAVE HAD SOME
FLOODING/MUDSLIDE PROBLEMS. TOYED WITH THE IDEA OF A FLOOD
WATCH...BUT AFTER DISCUSSING WITH GJT WX...DECIDED AGAINST A WATCH
AS WE DID NOT SEE A FORCING MECHANISM TO CAUSE WIDESPREAD HEAVY RAIN
OVER THE HIER TRRN.

TOMORROW...NOT MUCH CHANGE IN THE PATTERN. LARGE AREA OF HIGH
PRESSURE AT MID LVLS TO THE N OF THE REGION WILL KEEP DEEP EASTERLY
FLOW OVER THE FCST AREA. THIS WILL KEEP THE BEST CHANCE OF POPS OVER
THE CONTDVD. ONCE AGAIN LOCALLY HEAVY SHOWERS COULD OCCUR OVER THIS
REGION GIVEN THE CONTINUED HIGH DWPTS AND DEEP EASTERLY FLOW.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

LONG TERM CONCERNS INCLUDE TEMPERATURES AND THUNDERSTORM COVERAGE
ALONG WITH TIMING OF FRONT MOVING ACROSS EASTERN COLORADO FOR THE
END OF THE WEEK.

TUESDAY NIGHT-WEDNESDAY NIGHT...MODELS CONTINUE TO INDICATE UPPER
RIDGE AXIS SLIDING BACK ACROSS THE STATE AS A STRONG WESTERN
CANADIAN SHORT WAVE RIDES THE PERIPHERY OF THE RIDGE ACROSS THE
NORTHERN TIER AND NORTHERN ROCKIES. WITH MOISTURE REMAINING EMBEDDED
UNDER THE RIDGE...WILL CONTINUE TO SEE ISOLATED TO SCATTERED DIURNAL
SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS AND HIGH VALLEYS...
WITH MAINLY WARM AND DRY CONDITIONS PERSISTING ACROSS THE EASTERN
PLAINS.

THURSDAY-FRIDAY...LATEST WRF/NAM AND GFS REMAIN FASTER WITH COOLER
NORTHERLY FLOW DEVELOPING ALOFT WITH UPPER RIDGE AXIS SLIDING WEST
OF THE AREA AS NORTHERN ROCKIES SHORT WAVE AND ASSOCIATED FRONT MOVE
ACROSS EASTERN COLORADO THURSDAY AFTERNOON AND EVENING WITH COOL
UPSLOPE FLOW ACROSS EASTERN COLORADO ON FRIDAY. THE LATEST ECMWF
HOWEVER STALLS FRONT ACROSS THE PLAINS THURSDAY NIGHT WHICH THEN
BECOMES THE FOCUS FOR CONVECTION ON FRIDAY. AT ANY RATE...HAVE
LEANED TOWARDS THE SLOWER SOLUTION AND HAVE KEPT ISOLATED TO
SCATTERED MOUNTAIN POPS FOR THURSDAY...THOUGH HAVE INCREASED POPS
ACROSS THE PLAINS THURSDAY AFTERNOON AND EVENING WITH POSSIBLE
CONVERGENCE ALONG PREFRONTAL TROUGH. WITH THE MODEL TIMING
DIFFERENCES...HAVE GONE WITH BROAD BRUSH ISOLATED TO SCATTERED POPS
AREA WIDE ON FRIDAY. HAVE GONE GENERALLY ABOVE GUIDANCE TEMPS ON
THURSDAY...ESPECIALLY ACROSS THE FAR SE PLAINS WITH COOLER
CONDITIONS EXPECTED FOR FRIDAY. WILL NEED TO INCREASE POPS ACROSS
THE PLAINS ON THURSDAY IF THE FASTER SOLUTION IS MORE
CORRECT...WHICH WOULD ALSO LEAD TO THE POSSIBILITY OF SEVERE WX AND
LOCALLY HEAVY RAINFALL WITH MOISTURE POOLING ALONG AND BEHIND THE
BOUNDARY...AS THE WRF SOLUTION SUGGESTS.

SATURDAY-MONDAY...UPPER RIDGE WEST OF THE AREA LOOKS TO REBUILD
ACROSS THE NORTHERN ROCKIES AND HIGH PLAINS...KEEPING GENERALLY
WEAK NORTH TO NORTHEAST FLOW ALOFT ACROSS THE AREA...WHICH WOULD
TEND TO KEEP DIURNAL ISOLATED TO LOW END SCATTERED POPS CONFINED TO
THE HIGHER TERRAIN WITH MAINLY WARM AND DRY CONDITIONS PERSISTING
ACROSS THE FAR EASTERN PLAINS. -MW

&&

.AVIATION...

PRIMARY CONCERN IS TSRA. I DO NOT THINK WE WILL SEE ANY POPS FOR
KPUB. KCOS MAY SEE AN ISOLD STRAY TSRA MOVING IN FROM THE NE. KALS
HAS THE BEST CHANCE OF TSRA TODAY. GIVEN HIGH MOISTURE CONTENT IN
ATMOS...DO  NOT EXPECT ANY STRONG WIND GUSTS IF TSRA OCCUR. MAIN
CONCERN COULD BE BRIEF LOW CIGS. FOR TOMORROW...BELIEVE THERE WILL
BE A LESSER CHANCE OF PRECIP FOR KCOS AND KPUB. KALS WILL STILL HAVE
A CHANCE FOR ISOLD/SCTD TSRA. I DO NOT ANTICIPATE ANY OTHER
METEOROLOGICAL CONCERS AT THE TAF SITES DURING THIS FCST PERIOD.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/23
Hazardous weather outlook, Jul 23, 6:10 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
610 AM MDT MON JUL 23 2007

COZ058>089-093>099-241215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
610 AM MDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING OVER THE MOUNTAINS AND HIGH PLAINS. A FEW STORMS MAY
PRODUCE SOME LOCALLY HEAVY RAINFALL...PARTICULARLY OVER THE EASTERN
SAN JUAN...LA GARITA...AND SAWATCH RANGES. OTHERWISE...THE MAIN
THREAT FROM THESE STORMS WILL BE FROM CLOUD TO GROUND LIGHTNING.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE EASTERN PLAINS
THIS EVENING. IF THUNDERSTORMS FORM...THEY WILL MOVE TO THE WEST
OR SOUTHWEST DURING THE EVENING. THESE STORMS MAY PRODUCE LOCALLY
STRONG WINDS UP TO 45 MPH...IN ADDITION TO CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING OVER THE MOUNTAINS AND HIGH VALLEYS. ON
THURSDAY AND FRIDAY THERE MAY ALSO BE SOME THUNDERSTORMS OVER THE
SOUTHEAST PLAINS. THE MAIN THREATS FROM STORMS WILL BE CLOUD TO
GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND LOCALLY GUSTY
WINDS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 23, 5:20 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
520 PM MDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             ANTONITO                37.08N 106.01W
07/23/2007  M0.75 INCH       CONEJOS            CO   TRAINED SPOTTER

0513 PM     HAIL             ANTONITO                37.08N 106.01W
07/23/2007  M0.88 INCH       CONEJOS            CO   PUBLIC

&&

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:03 PM MDTSevere Thunderstorm WarningPUBConejos49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.